Cardiogenic Shock and Microteaching that Cuts like a Knife

Cardiogenic Shock and Microteaching that Cuts like a Knife

After we walked around the hospital to see a few patients, we decided to head to the conference room to finish our rounds.  It hadn’t been a good morning.  Our attending had been critisizing the residents on their note-writing skills, unrealistic differential diagnoses, untimely completion of tasks, etc.  He was upset by a patient who took a downturn, later to find out he suspected it was his order for a beta-blocker that sent her into cardiogenic shock…worsened kidney function, ischemic bowel, respiratory failure, and so on.  I wish I could say this event was the only reason he cut the interns with such belittling precision, carving out descriptors like “apathetic” and “ignorant” across their foreheads, but it wasn’t.  This was his usual game, at least in the early days of each week-long tour on the inpatient service.  Usually by Thursday or Friday, he’d give himself permission to be gracious.

I have a pretty good relationship with this particular attending, at least that’s what he wants to believe.  No matter how much he protests, I’m older and more experienced at acute care internal medicine than him.  I don’t mean that I have all his knowledge (although I have the pharmacy-equivalent of training). I don’t pretend to be an expert in diagnosis or physical findings or significance of subjective evidence, but he pretends to be an expert in pharmacology, and on rare occasions he turns to me to confirm that his micro-teaching is correct.  It’s when he doesn’t defer to me, in those moments when he confuses his arrogance for competence, that he often relays inaccurate information. 

He explains to the team how on another patient because she stopped dialysis a month ago, her serum levels of digoxin increased causing her current bradycardia.  Well, actually, no, that’s not it.  Digoxin is not removed by dialysis.  That part of her history is unconnected.  Or how fentanyl is a partial opioid agonist, and that is the reason it’s not a good sedative in intubated elderly patients.  Sorry, it’s a pure agonist, and one doesn’t have anything to do with the other.

How am I supposed to correct these inaccuracies when it’s very possible that my forehead is next?  I imagine my carvings would be “insubordinate” and “irrelevant.”  Picking my battles and picking the right time is always key.  Today most certainly would not be the day.

Today was, in fact, the day.

While walking across the hospital out of the ICU, he offered his elbow to engage in a little Wizard of Oz reenactment, sans yellow brick road.  We talked. We discussed alternative etiologies to our dying patient.  We bonded a little, as he respected me enough to ask my opinion and consider my responses.  Truth is, he knows my strengths, those beyond the scope of the typical pharmacist, those that come with a love of learning and analyzing.  Training.  And experience.

I took that moment in the hallway, away from the others to engage in what I wanted to be an edifying conversation.  “Did you know that fentanyl is not a partial/mixed agonist?”  I continued, hoping that additional information might knock the misconception loose, “It doesn’t have a ceiling analgesic dose.  Partial agonists do.”

He listened, cocked his head, and murmured, “Why did I think that?  What was I thinking of?  Hmmm…”

Then his phone rang.  And that was the end of our micro-lesson.

It’s Barely Legible

It’s Barely Legible

Several years ago, as I set out to grab hold of my pharmacy future, I knew I needed to specialize in some area.  Whether I would end up practicing specifically in that area was up for debate, but to get my foot into academia, I had to choose.  I was never fond of nursing homes as a child when my mom dragged me to visit a great-grandmother, but geriatrics is where I landed.  Several forces were responsible for this direction, but that is a story for another day.  Ironically, geriatrics is not so much a focus as it is a nebulous amusement park of unexpected complications with a do-no-harm mentality.

When teaching students about the biologic, physical, and social changes that occur with aging, I admit the information can be dull.  Sure, we all have some idea that as people age, movements and mental processing slows, the kidneys and liver don’t work as well as they used to, opening jars and operating utensils escalates to the impossible, climbing stairs is a privilege granted to the young, hearing and seeing clearly are luxuries of good genes, and the vigor for life wanes.

I demonstrate this with an exercise in futility.

Presbycusis is often referred to as “old man’s hearing.”  I’ve diagnosed myself with this, attributing it to standing too close to the monitors on stage at rock concerts I attended in college.  A common description is “I can hear you talking.  I just can’t understand what you’re saying.”  Words run together and certain consonants sound the same.  The hearer spends half the time interpreting what is being heard and the other half listening.  In effect, about 1 in 3 words is actually understood.  It’s hard to string a line of conversation together with just that information.

I have students plug their ears with cotton balls and have their partner read nonsense drug information to them.  It’s filled with words that together make no sense, but they sound like they’re supposed to: “Take this cube with three dimes every garage door opener.  Your dog may have painful yearning, but the phone will abate after a few cupsful.”   The cotton-balled student must repeat what is heard.  It’s funny, but it proves a point.

Vision impairment is also common with aging.  The common degradation of seeing arrives in middle age in the form of presbyopia.  Bring on the outstretched arms, $12 reading glasses from the drug store, and large print versions of everything.  I have students read a legitimate drug counseling blurb, but it is in 6-point font, in italics, with the letters scrunched together. The students must hold out the page at arm’s length and read it.  It’s a challenge, but these twenty-somethings usually nail it.

Every semester I have our administrative assistant print off several copies of these blurbs, usually with no comment, but this time she took exception.

“Lucy, do you really want me to make copies of this?  It’s barely legible,” commented the 53-year-old Ms. P.

“Ha!  Yes, that’s the point!  It’s a demonstration of how our vision declines when we get older,” I replied, trying to be both light-hearted and informative.  I get a response.

“Oh, okay.”

Not sure that she got the humor of this exchange, but it was kinda perfect.  Of course, I can’t tell this story to any of the students without potentially embarrassing her.  So, I’ll tell it here.  

In the end, I fought my tents a fumigator chains.  I SAID, I HOPE MY SENSE OF HUMOR NEVER FADES, even if my hearing does.